A WARNING ON FLUOROQUINOLONES - READ

Topics with scientific, medical or general health related information and discussion that is not specifically related to Lyme disease.
RitaA
Posts: 2768
Joined: Thu 1 Jul 2010 8:33

Re: A WARNING ON FLUOROQUINOLONES - READ

Post by RitaA » Wed 26 Aug 2015 23:51

Here's another article about the possible side effects of fluoroquinolones:

http://www.courant.com/consumer/hc-ls-a ... story.html
Poisoned: The Dramatic Side Effects Of Some Prescription Drugs

By IDELLE DAVIDSON The Washington Post

August 21, 2015

[snip]

Levofloxacin ranked third and another fluoroquinolone, ciprofloxacin (often known by the brand name Cipro), ranked fifth in the number of serious adverse event reports submitted directly to the Food and Drug Administration in 2013, according to the nonprofit Institute for Safe Medication Practices. The blood thinners warfarin and rivaroxaban ranked first and second.

"Fluoroquinolones are near the top of this ranking year after year," says Thomas Moore, a senior scientist at the institute. "We know that people are getting seriously injured. How well are we managing the risks of these drugs? Are there safer alternatives? These questions need to get asked and answered."

[snip]

The FDA declined to comment directly about fluoroquinolones, but it offered this statement: "We can assure you that the FDA takes concerns raised about the safety of approved drugs very seriously. Based on an evaluation of the potential safety concern, FDA may take regulatory action(s) to improve product safety and protect the public health, such as updating a product's labeling information, restricting the use of the drug, communicating new safety information to the public, or, in rare cases, removing a product from the market."

Beatrice Golomb, a professor of medicine at the University of California at San Diego, says that fluoroquinolones can be far more disabling than other antibiotics.

"It's true that every antibiotic class has the potential for some problems, but in many cases they are curable," Golomb says. "These people seem to be left with a life-altering situation from which many years out they haven't recovered."

[snip]

Tendon ruptures top the list. Also reported, although infrequently, are disorientation and convulsion, nervous system disorder, anxiety, ringing in the ears, burning and tingling sensations, gait disturbance, difficulty breathing, cognitive issues and weakness. Fluoroquinolone labeling required by the FDA warns of the potential for disabling peripheral neuropathy or permanent nerve damage to the arms and legs, eye disorders, psychiatric and nervous system disorders, and seizures.

The FDA has kept an eye on fluoroquinolones, and drug manufacturers have pulled several from the market in recent years.

Of those remaining, the most-prescribed is Cipro. Some know it as the drug given to U.S. troops during the 1991 Persian Gulf War to protect against an anticipated chemical weapon attack. During the anthrax scare of 2001, thousands of workers at the Postal Service, the Capitol and the White House were prescribed Cipro to counteract possible exposure.

[snip]

Cipro is linked to 79,000 reports of adverse events, including 1,700 deaths during the last 10 years. (Such reports are not verified by the FDA, which notes that they "do not always contain enough detail" to be properly evaluated.) Less frequently prescribed is moxifloxacin, whose brand names include Avelox. It had 900 reported deaths during the same period.

According to data accessible at RxISK.org, reported adverse events for fluoroquinolones far exceed those for other antibiotics such as penicillins, macrolides (erythromycin), tetracyclines and trimethoprim-sulfamethoxazole.

[snip]

Bayer, the maker of Cipro and Avelox, said in a statement: "We have sympathy for anyone experiencing medical problems, regardless of the cause. We maintain accurate product labels that share information about the benefits and risks associated with fluoroquinolone use, and report all adverse events we learn about to the FDA."

The scope of injuries is hard to capture, because only a fraction of reports may reach the FDA. Researchers in one study looking at the incidence of side effects from four drugs said that just 1 percent to 15 percent of adverse effects were reported.

The FDA says it can't require doctors to report because it is the responsibility of state medical boards to regulate the practice of medicine. And if a patient is on several medications, it may not be clear to the doctor which one is causing a negative reaction.


"The vast majority of physicians don't even know how to report side effects to the FDA. They don't have a clue," says David Flockhart, head of the Department of Clinical Pharmacology at the Medical School of Indiana University. "And there's a psychological resistance to believing that what they've done has hurt."

[snip]

Bayer said it added timely warnings about Cipro and Avelox side effects and issued warning letters to U.S. health-care providers in 2008 and 2011 to make sure they understood "that sensory or sensorimotor axonal polyneuropathy in patients receiving fluoroquinolones could be permanent."

Barbara Odanaka, the California skateboarder, and others affected by fluoroquinolones want full disclosure. They want patients to expressly consent to treatment. They want doctors to prescribe the drugs judiciously and only for life-threatening infections where no other remedy exists. They want the FDA to warn doctors and consumers more aggressively about risks.

RitaA
Posts: 2768
Joined: Thu 1 Jul 2010 8:33

Re: A WARNING ON FLUOROQUINOLONES - READ

Post by RitaA » Sun 6 Mar 2016 21:36

Here's a reminder about retinal detachment as a possible side effect of fluoroquinolones. While there aren't always alternatives when treating certain infections that are resistant or don't respond as well to other classes of antibiotics (as demonstrated by culture and sensitivity testing), sometimes there are.

http://www.vancouversun.com/health/popu ... story.html
Popular antibiotics to carry new warning about retinal detachment

BY RANDY SHORE, VANCOUVER SUN FEBRUARY 3, 2016

A popular class of antibiotics will now carry a warning label after Health Canada completed a second review of reports that some patients using the drugs had suffered retinal detachment.

“Given that retinal detachment is a medical emergency, the recommendations of the Health Canada review were that the current labelling for oral fluoroquinolones be revised to highlight the urgency to consult a health care professional if patients experienced vision problems,” a Health Canada announcement said.

The bulletin comes four years after researchers at the University of B.C. first reported that taking Fluoroquinolones — widely prescribed for respiratory and urinary infections — increases the chances that patients will be diagnosed with retinal detachment five-fold.

[snip]

Post Reply